Turning blue again? Milrinone

Hey y'all,

I decided to post this up here as I have come to realize there are some of you out there with more knowledge and expierience with this topic than myself.

Saw cardiologist yesterday, labs were good (creatine 1.00) so no signs of end organ dysfunction, which is of course good.  My energy levels have also been good.  However, over the last week I have started turning blue in the toes more often, and occasionally the fingernail beds.  Since it has been intermittent and my bp has been staying above 100 systolic things seem ok.  We are doing a repeat right heart cath in 4 weeks.

Today however my toes have been blue, all day not intermittently and now my fingernailbeds.  My extremities are of course cold, and I am super chilled despite the house being 72 F.

Im guessing there isn't a whole lot that can be done unless I get signs of central cyanosis as I am already on a decent dose of milrinone, and I asked my doctor if I should be concerned about bouts of peripheral cyanosis and he didn't seem to think so (I am beginning to understand that at this point you aren't going to get normal, and that it is more about trying to maintain what stability you can).  But I thought I would double check with "those who know more" and see if it is something I need to even bother the clinic about.  My BP is over 100 systolic so I am assuming it can't be cardiogenic shock, however I am not sure how all of that stuff really works once you have milrinone involved. Maybe I am just "dry" again? I just want warm feet and hands lol!


3 Comments

Peripheral cyanosis

by Gemita - 2021-07-15 05:40:24

ASully,

I think we all know the reasons for your peripheral cyanosis and we know the potential cure and we all hope that a transplant will be available very soon for you.  Have they also checked for Raynaud's Syndrome as a potential cause?  As to what to do about your symptoms now, all I can advise is massage and gentle warming by whatever means:  hot water bottles, extra clothing, warm drinks, movement as much as you can and positional changes which might aid blood flow.  I am thinking here about my husband who when sitting notices a deterioration in his discoloration of both feet, purple/blue, but on rising and standing, the blood flow is often improved.

We were told that peripheral cyanosis on its own is rarely a life-threatening medical emergency, although the root cause can be of course.  My husband has pulmonary hypertension and COPD as well as diabetic neuropathy and heart disease.  He easily gets infections now, so timely treatment is essential.  I am reassured though that your doctors are not overly concerned about your peripheral cyanosis and that all your vital checks are pretty good so far.  Limiting intake of caffeine which can cause blood vessel narrowing is beneficial apparently, but hubby loves his espresso and then complains of palpitations and worsening cough afterwards too, so just keep that in mind dear ASully! 

Try to limit/avoid meds that constrict blood vessels such as beta-blockers, pseudoephedrine containing medications which is in a lot of over the counter meds, birth control pills? and migraine drugs.

Yes I would keep alerting your doctors to your peripheral cyanosis, especially if it worsens and you cannot keep warm. Feeling icy cold won’t be helping your heart failure.  Ask if you need any oxygen therapy, especially if you suffer from sleep apnea? and whether extra IV fluids might help?  But yes, I would keep up the pressure to get that transplant as soon as possible.  You could also ask whether the dose of Milrinone is right for you, particularly if you become hypotensive again.  This is all new to me too but it is all about getting the balance right.  Have you and your doctors got the balance right?  Hopefully your right side catheterization will help to answer that question.

I send our very best wishes to you, dear ASully, for continued strength and a new heart ♥️ very soon.

Gemita

Cold ands and feet

by Selwyn - 2021-07-15 09:12:32

 It really is a problem when the circulation is sluggish (hence the peripheral cyanosis). Moving and shaking limbs is useful. This needs to be done on a regular basis, if you have the energy.

You can ask your medical advisors whether a little nip of alcohol is allowed with your meds etc. Alcohol makes peripheral blood vessels dilate, gives a feeling of warmth, and well being . Everything in moderation though! ( 14 units of alcohol a week is the max. Uk limit).

Alcohol used to be prescribable on the NHS for inpatients with peripheral vascular disease, in the good old days when other medication was limited. You could even have it as an intravenous drip! 

Hot, spicey foods tend to dilate blood vessels. Time to try an Indian take-away?

This winter I discovered the joys of electrically heated gloves and socks. My sister also suffers from cold hands and feet, often going blue ( it seems to be a problem of being thin). I gave her a pair of electrically heated socks for Christmas and she has also found them useful. Insulation is always useful. Over the years I have had socks and gloves that are more woolly than most sheep!

Occasionally, blue extremities are associated with collagen vascular disease and polycythaemia. Feeling cold all the time is sometimes associated with an underactive thyroid. It is always worth discussing symptoms with your doctor and not necessarily putting this down to poor circulation.  

We all wish you well for a transplant. My friend, with a new heart, has just weathered getting Covid-19 and is fit and well, normally playing table-tennis and football.

 

peripheral cyanosis

by Julros - 2021-07-15 20:04:49

Ugh, I am sorry you are going through this. I hope you have some sort of nurse case manager that you can work with who has experience with your symptoms. I think any medication that would dilate your blood vessels  has the potential to lower your bp, so do not make any changes with talking to your provider. And most certainly if you are taking a beta blocker, do not stop without checking with you doc first. 

Something else to think about is nicotine. I remember you were using some sort of substitute. Is it possible to cut down, if you haven't already quit? 

You know you're wired when...

You participate in the Pacer Olympics.

Member Quotes

I’m healthy as a horse because of the pacemaker.